A Toxic Slumber

aka Toxicology Conundrum 041

A 3 year-old boy is BIBA to the ED with a reduced level of consciousness. He is protecting his airway, has a respiratory rate of 15/min, a pulse rate of 70/min and blood pressure of 85/35 mmHg. He is responsive to painful stimuli and has pupils  2mm in diameter.

His mother says that 3 of her ‘sleeping tablets’ are missing from her handbag. She thinks her son may have taken them while she was herself asleep, between 1 and 4 hours previously. The boy weighs 20kg.

Questions

Q1. What agent is likely to have been ingested based on the clinical presentation?

Clonidine

Clonidine toxicity mimics opioid toxicity — it causes miosis, respiratory depression and decreased level of consciousness. However, bradycardia and hypotension are more prominent.

The various causes of miosis are considered in Neurological Mind-boggler 002: Befuddling Pupillary Asymmetry.

On further questioning the mother confesses that the 3 missing tablets were clonidine 100 micrograms.

Clonidine toxicity is now one of the most common reasons for PICU admission in Australia. Reasons for this include:

  • increasing use in children for the treatment of ADHD
  • use in the management of withdrawal symptoms in IV drug users

Q2. Describe the toxicodynamics and toxicokinetics of this agent.

Clonidine is an alpha2 adrenergic agonist that primarily targets pre-synaptic receptors in the central nervous system and acts as a sympatholytic agent. It also increases endothelial nitric oxide production and decreases renin production.

  • CNS — miosis, sedation, ataxia, slurred speech, and respiratory depression. Severe toxicity may lead to coma and apnea.
  • CVS — initially transient hypertension (~20-50% of cases) may occur, but this progresses to bradycardia (as low as 20/min in adults) and hypotension.

Toxicokinetics:

  • absorption — rapidly and completely absorbed with high bioavailability resulting in peak effects within 1-3 hours.
  • distribution — large volume of distribution (3-6L/kg); 20-40% protein binding.
  • metabolism — hepatic metabolism
  • elimination — 50% is renally excreted unchanged; half-life of 6-24 hours.

Q3. What is the risk assessment in this case (based on the information provided in Q1)?

Risk assessment requires an interpretation of 5 pieces of information:

  • the drug(s) ingested
  • the dose ingested
  • the time of ingestion
  • the current clinical status of the patient
  • the patient’s comorbidities and other medical issues

In this case, the ingestion is likely to have occurred 1-4 hours previously and involved a total of 300 mcg of clonidine (15mcg/kg for a 20kg child). The dose-response relationship does not always strictly hold true, but as a general guide the following can be expected:

  • >10mcg/kg — sedation, bradycardia, hypotension
  • >20 mcg/kg — potential for clinical significant respiratory depression, apnea and coma.

The effects of clonidine are seen early, and the patient’s current clinical condition matches the rest of the risk assessment.

In small children, ingestion of 1-2 tablets of clonidine is potentially life-threatening.

Q4. should gastric decontamination with activated charcoal be performed?

Hell no!

The child is sedated and might aspirate if activated charcoal was administered. Activated charcoal is unlikely to help as clonidine is rapidly and completely absorbed from the stomach. Furthermore, meticulous supportive care can ensure a good outcome in this case without decontamination.

Q5. Are there any antidotes that may be useful?

Naloxone might have a role.

The effectiveness of naloxone in reversing clonidine toxicity is controversial. If any effect is to be seen, high does of naloxone may be needed. Consider administering naloxone when the treating staff have concerns about their ability to provide otherwise necessary and respiratory interventions and support (e.g. intubation, ventilation).

In adults, use naloxone cautiously in treating clonidine toxicity — you may aggravate underlying opioid withdrawal. If this occurs, it ruins everyone’s day… Less caution is required in children.

Q6. What are the main aspects of assessment and management in this case?

Provide airway and respiratory support

  • usually close observation in a monitored setting with the child in recovery position (with suction available at the bedside) is sufficient.
  • Consider the use of naloxone (e.g. 100mcg IV every few mintues titrated to respiratory rate) in the event of apneas or significant respiratory depression, particularly if advanced airway and respiratory support is unavailable.

Provide circulatory support

  • Bradycardia and hypotension are usually well tolerated.
  • Specific treatment of bradycardia is generally unnecessary (e.g. atropine, pacing) unless there is significantly decreased end organ perfusion.
  • A fluid bolus (e.g. 10-20 mL/kg) normal saline can be given for symptomatic hypotension.

Investigations

  • Perform an ECG — bradycardia is typical of clonidine ingestion; rule out evidence of cardiotoxicity from other agents.
  • Consider a screening paractemol level if appropriate.

Supportive care and monitoring.

Q7. What is the appropriate disposition?

Admit for supportive care in a monitored setting.

All cases of clonidine ingestion in children should be observed for 6 hours. Patients that are asymptomatic at this time may be medically cleared. Do not discharge at night.

Patients with clinical features of clonidine toxicity can be managed in a ward setting with experienced staff and close observation. Patients can be discharged once they are eating, drinking, mobilsing safely, and are toileting normally. However, particularly in children, HDU/ICU admission may be required.

Significant clonidine toxicity typically persists for up to 24 hours.

Child protection issues (or suicide risk in adults) also need to be addressed.

References

  • Murray L, Daly FFS, Little M, and Cadogan M. Toxicology Handbook (2nd edition), Elsevier Australia 2011. [Google Books Preview]
  • Seger DL. Clonidine toxicity revisited. J Toxicol Clin Toxicol. 2002;40(2):145-55. PMID: 12126186.
  • Spiller HA, Klein-Schwartz W, Colvin JM, Villalobos D, Johnson PB, Anderson DL. Toxic clonidine ingestion in children. J Pediatr. 2005 Feb;146(2):263-6. PMID: 15689921.
Print Friendly

Comments

    • says

      Good question!
      It has been postulated that clonidine’s inhibition of central sympathetic outflow may be mediated by endogenous opiate release. Hence the rationale for using an opioid antagonist like naloxone in clonidine overdose.
      Cheers,
      Chris

Comments